Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 116, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 20, 2012, 1:00 PM EDT for Saint Joseph County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 1:00 PM EDT (17:00 UTC)
- Expired
- Aug 20, 2012, 1:26 PM EDT
- In force
- 26 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
198 WUUS53 KIWX 201700 SVRIWX INC141-201745- /O.NEW.KIWX.SV.W.0116.120820T1700Z-120820T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 100 PM EDT MON AUG 20 2012 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA... * UNTIL 145 PM EDT * AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED OVER WESTERN ST. JOSEPH COUNTY...OR 10 MILES WEST OF SOUTH BEND... AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST CENTRAL ST. JOSEPH COUNTY...INCLUDING THE FOLLOWING LOCATIONS...CRUMSTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON TWITTER WITH THE HANDLE... @NWSIWX. REPORTS CAN ALSO BE MADE TO THE NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT 877-633-6772. && LAT...LON 4164 8635 4157 8640 4160 8648 4166 8648 TIME...MOT...LOC 1700Z 294DEG 10KT 4164 8645 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
348 WWUS53 KIWX 201726 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 126 PM EDT MON AUG 20 2012 INC141-201734- /O.CAN.KIWX.SV.W.0116.000000T0000Z-120820T1745Z/ ST. JOSEPH IN- 126 PM EDT MON AUG 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. JOSEPH COUNTY IS CANCELLED... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS TO 40 MPH ALONG WITH SOME PEA SIZED HAIL REMAIN POSSIBLE WITH THESE STORMS THROUGH 145 PM EDT ACROSS WEST CENTRAL ST. JOSEPH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...POST YOUR INFORMATION ON THE NATIONAL WEATHER SERVICE NORTHERN INDIANA FACEBOOK PAGE...OR YOU CAN POST ON TWITTER WITH THE HANDLE... @NWSIWX. REPORTS CAN ALSO BE MADE TO THE NATIONAL PUBLIC OBSERVATION REPORTING HOTLINE TOLL FREE AT 877-633-6772. && LAT...LON 4164 8635 4157 8640 4160 8648 4166 8648 TIME...MOT...LOC 1724Z 294DEG 10KT 4161 8637 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:46 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 20, 12:46 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1246 PM EDT MON AUG 20 2012 .UPDATE... NOCTURNAL LAND BREEZE/MID LAKE CONVERGENCE COMBINED WITH ELONGATED NORTH TO SOUTH VORT MAX TRACKING ACROSS SOUTHERN LAKE MICHIGAN WAS ENOUGH TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING. SHOWERS AND SCATTERED STORMS ARE PERSISTING THIS HOUR ACROSS LAPORTE AND SOUTHERN BERRIEN COUNTY AS SERIES OF OUTFLOW INTERACTIONS ARE PROMOTING NEW CELL GROWTH. SOME QUESTION AS TO THE LONGEVITY OF THESE SHOWERS AND STORMS...AT LEAST IN TERMS OF COVERAGE AS THEY CONTINUE SOUTHEASTWARD...WITH DIURNAL MIXING TENDING TO LIMIT MAGNITUDE OF INSTABILITY THIS AFTERNOON. BACKGROUND SHEAR REMAINS VERY WEAK AND ADDITIONAL CONVECTIVE DEVELOPMENT THIS AFTERNOON SHOULD REMAIN PULSY IN NATURE. OUTSIDE OF SOME MINOR REFINEMENT TO POPS TO ACCOUNT FOR CURRENT TRENDS...PREVIOUS FORECAST STILL APPEARS TO HAVE A GOOD HANDLE AND NO SIGNIFICANT CHANGES ANTICIPATED. && .PREV DISCUSSION... /ISSUED 655 AM EDT MON AUG 20 2012/ AVIATION.../12Z TAFS/ WEAK INSTABILITY AND SHRTWVS MOVG SE THROUGH THE GRTLKS REGION SHOULD RESULT IN SCT CU TODAY WITH ISOLATED SHRA/TS THIS AFTN. BEST INSTABILITY/FORCING VIA LAKE BREEZE CONVERGENCE SHOULD OCCUR AT SBN SO CONTD WITH VCSH THERE THIS AFTN. OTRWS LIGHT WINDS AND VFR CONDITIONS SHOULD PERSIST. FOG PSBL IN RURAL LOCATIONS AGAIN TONIGHT BUT PRBLY NOT IMPACTING THE TERMINALS. PREV DISCUSSION... /ISSUED 452 AM EDT MON AUG 20 2012/ SHORT TERM... TODAY THROUGH TUESDAY NIGHT...A WEAK UPPER LEVEL SYSTEM WILL MOVE SOUTH ACROSS THE WESTERN GREAT LAKES REGION TODAY. LOW LEVEL MOISTURE IS VERY LIMITED...SO AWAY FROM LAKE MICHIGAN...ANY SHOWERS SHOULD BE MAINLY DIURNALLY DRIVEN WITH SOME THUNDER POSSIBLE BY LATE IN THE DAY. HOWEVER...OVER LAKE MICHIGAN...VERY IMPRESSIVE LAKE INDUCED CAPES BETWEEN 1500 AND 2000 J/KG SHOULD SUPPORT CONVECTION. THE SHOWERS SHOULD BE ABLE TO MOVE INLAND...SO HAVE INCLUDED THUNDER OVER AREAS DOWNSTREAM OF LAKE MICHIGAN THIS MORNING. OTHERWISE...SHOWERS WITH ISOLATED THUNDER CAN BE EXPECTED THIS AFTERNOON OVER LAND AREAS BEING DRIVEN BY DAYTIME HEATING. LINGERING SHOWERS SHOULD END THIS EVENING AS THE ATMOSPHERE STABILIZES. KEPT LOWS COOL GIVEN LARGE DIURNAL SPREADS EXPECTED WITH CLEAR/MOSTLY CLEAR SKIES LIGHT WINDS AND A DRY AIRMASS. LONG TERM.../WED-SUN/ DEEP TROF OVER ERN NORTH AMERICA WILL WEAKEN AND SHIFT EAST BY START OF THE LONG TERM PERIOD. WK RIDGING ALOFT EXPECTED TO MOVE SLOWLY EAST ACROSS THE AREA WED-FRI PROVIDING DRY WX WITH A SLOW WARMING TREND ALLOWING TEMPS TO RETURN TO ABOVE NORMAL DURING THIS PERIOD. MEDIUM RANGE MODELS INDICATING SERIES OF SHRTWVS WILL EJECT EAST FROM THE DEEP TROF OVER THE ERN PACIFIC THIS MORNING. FIRST OF THESE SHOULD MOVE THROUGH OUR AREA SAT BRINGING A LOW CHC OF SHOWERS/TSTMS AS APPEARS BEST FORCING WILL BE NORTH OF THE CWA WITH LIMITED MOISTURE/INSTABILITY AS WELL IN OUR AREA. 00Z GFS INDICATES ANOTHER SHRTWV WILL MOVE THROUGH THE AREA SUNDAY WHILE 00Z ECMWF INDICATES NEXT SYSTEM TO IMPACT OUR AREA WILL HOLD OFF UNTIL MONDAY. PREV FCST WITH LOW POPS THROUGH THE REST OF THE WEEKEND STILL SEEMS REASONABLE AND NO SGFNT CHANGES MADE. TEMPS OVER THE WEEKEND SHOULD REMAIN ABOVE NORMAL WITH HIGHS IN THE M-U80S AND LOWS IN THE M60S. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SKIPPER LONG TERM...JT AVIATION...JT UPDATE...MARSILI
Hazardous weather outlook, Aug 20, 5:19 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 519 AM EDT MON AUG 20 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 519 AM EDT MON AUG 20 2012 /419 AM CDT MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-210930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 519 AM EDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. WATERSPOUTS ARE ALSO POSSIBLE...MAINLY THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Aug 20, 12:53 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 PM EDT MON AUG 20 2012
INZ004-201745-
ST. JOSEPH IN-
1253 PM EDT MON AUG 20 2012
...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL ST. JOSEPH COUNTY...
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF NORTH LIBERTY...OR 10 MILES WEST
OF SOUTH BEND...MOVING SOUTHEAST AT 15 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
NORTH LIBERTY...
CRUMSTOWN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4168 8646 4164 8626 4149 8638 4159 8649
4165 8649
TIME...MOT...LOC 1653Z 302DEG 10KT 4164 8644The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:53 PM EDT | Special Weather Statement | IWX | Saint Joseph | 52 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.